Flash Flood, Cumberland
- When
- July 13, 3:30 PM EST to 5:00 PM EST
- Where
- Cumberland County, Hope Mills
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.100, -79.283
Flooding caused evacuations in Hope Mills, and two homes were flooded.
5 flash flood, 3 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 13, 12:10 PM EST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 110 PM EDT SUN JUL 13 2003 CONVECTION FIRING WITH INITIAL PULSE STORM OVER HARNETT COUNTY HITTING A VIL OF 50...CLOSE TO MINIMUM HAIL CRITERIA. TEMPS ARE HAVING TROUBLE CLIMBING INTO THE LOWER 80S BUT LOW LEVEL CONVERGENCE AND AMPLE UPPER SUPPORT IN THE VORT AXIS SUPPORT HIGH CHANCE/LIKELY POPS THIS AFTERNOON. MAY BE A LITTLE LESS STABILITY TOMORROW WITH TEMPS AGAIN RETARDED BY CLOUD COVER INTO THE 80 TO 85 RANGE. FAIRLY STRONG VORT MAX ROUNDING TROF WILL SUPPORT LIKELY/CATEGORICAL CONVECTION TONIGHT AND TOMORROW...AND FALLING OFF TO CHANCE WEST/CONT LIKELY EAST TOMORROW NIGHT. TROF WEAKENING BUT STILL HANGING TOUGH INTO TUESDAY...WILL CONTINUE CHANCE POPS. WEDNESDAY ON... WEAK FRONTAL BOUNDARY PASSES THROUGH THE STATE EARLY WEDNESDAY. AS NEXT SYSTEM APPROACHES THE STATE FRIDAY PASSING ON TO THE COAST ...VIA UKMET AND ENSEMBLE... BRINGING SLIGHTLY COOLER TEMPERATURES NEXT WEEKEND. THE FRONT REMAINS EAST OF THE REGION AND DIURNAL CHANCES OF THUNDER EACH AFTERNOON AND EVENING WILL BE MAINTAINED. .RAH...NONE. MLM/JWC
NCZ007>011-021>028-038>043-073>078-083>086-088-089-131115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 520 AM EDT SUN JUL 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA EARLY THIS MORNING AND AGAIN THIS AFTERNOON. SOME LOCALIZED HEAVY RAINS ARE POSSIBLE THIS MORNING OVER SOUTHERN TIER COUNTIES OF CENTRAL NORTH CAROLINA THIS MORNING. RAINFALL AMOUNTS OF 1 TO 1.5 INCHES ARE POSSIBLE. THEN SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...BECOMING LIKELY TONIGHT. ISOLATED STORMS MAY BECOME SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION IS NOT EXPECTED AT THIS TIME. MONITOR CLOSELY AS SOME STORMS MAY APPROACH SEVERE LIMITS LATER THIS AFTERNOON INTO TONIGHT. RA
NCZ007>011-021>028-038>043-073>078-083>086-088-089-132200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1215 PM EDT SUN JUL 13 2003 THIS OUTLOOK IS FOR CENTRAL NORTH CAROLINA THIS AFTERNOON THROUGH EARLY TONIGHT. HAZARDOUS WEATHER...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO EARLY TONIGHT OVER CENTRAL NORTH CAROLINA. THE PRIMARY SEVERE THREAT WILL BE DAMAGING WINDS AND LARGE HAIL. POTENTIALLY SEVERE STORMS ARE EXPECTED MAINLY WEST AND SOUTH OF A LINE FROM THE TRIAD TO SOUTHERN PINES AND FAYETTEVILLE. THIS AREA INCLUDES LEXINGTON... ASHEBORO...ALBEMARLE...LAURINBURG...ROCKINGHAM AND WADESBORO. SKYWARN SPOTTERS...SKYWARN NETWORK ACTIVATION MAY BE NEEDED... ESPECIALLY IN THE TRIAD AREA. SYNOPSIS...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE MOUNTAINS THIS AFTERNOON AND MOVE EAST INTO THE NORTHWEST AND SOUTHEAST PIEDMONTS. IN ADDITION...MOISTER AIR SOUTH OF A NEARLY STATIONARY FRONTAL BOUNDARY OVER CENTRAL NORTH CAROLINA WILL ALLOW ADDITIONAL STORMS TO MOVE NORTHEAST OUT OF SOUTH CAROLINA INTO THE SANDHILLS AND SOUTHERN COASTAL PLAIN. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 154 PM EDT SUN JUL 13 2003 NCZ011-025>028-039>043-073>078-083>086-088-089-131915- ANSON-CHATHAM-CUMBERLAND-DURHAM-EDGECOMBE-FRANKLIN-HALIFAX-HARNETT- HOKE-JOHNSTON-LEE-MONTGOMERY-MOORE-NASH-RANDOLPH-RICHMOND-SAMPSON- SCOTLAND-STANLY-WAKE-WAYNE-WILSON- .NOW... WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE NORTHEAST THIS AFTERNOON...BRINGING BRIEF HEAVY RAINS...GUSTY WINDS...AND DANGEROUS LIGHTNING STRIKES. A STRONG THUNDERSTORM WILL MOVE ACROSS ANSON...RICHMOND...AND SOUTHERN MONTGOMERY COUNTIES THROUGH 3PM. HEAVY RAINS MAY CAUSE LOCALLIZED FLOODING OF STREAMS AND LOW AREAS. ANOTHER AREA OF STRONG THUNDERSTORMS WILL MOVE OUT OF CUMBERLAND AND ACROSS SAMPSON AND SOUTHERN WAYNE COUNTIES...INCLUDING THE CITY OF CLINTON. ANOTHER CLUSTER OF STORMS WILL MOVE FROM EASTERN WAKE COUNTY INTO THE NORTHERN COASTAL PLAIN COUNTIES OF NASH...EDGECOMBE...AND HALIFAX. ANYONE OUTDOORS SHOULD MOVE INSIDE IMMEDIATELY IF A STORM IS NEARBY. REMEMBER THAT LIGHTNING IS A DEADLY THREAT WITH ANY THUNDERSTORM. SGY
NCZ078-089-043-131945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 239 PM EDT SUN JUL 13 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WAYNE AND SAMPSON COUNTIES THROUGH 345 PM EDT... AT 239 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CLINTON TO ELROY...OR ALONG A LINE EXTENDING FROM CLINTON TO GOLDSBORO...MOVING NORTHEAST AT 20 MPH. THESE STORMS WILL ALSO MOVE INTO WILSON COUNTY AND AFFECT THE CITIES OF WILSON AND LUCAMA SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...MOUNT OLIVE. GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. RAINS OF UP TO 2 INCHES IN ONE HOUR CAN OCCUR IN ISOLATED PATCHES. SMALL HAIL IS ALSO POSSIBLE WITH THESE THUNDERSTORMS. JWC
NCZ042-077-088-089-132030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 337 PM EDT SUN JUL 13 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS JOHNSTON...HARNETT...SAMPSON AND CUMBERLAND COUNTIES THROUGH 430 PM EDT... AT 337 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HOPE MILLS TO SPIVEYS CORNER...OR ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF FAYETTEVILLE TO 18 MILES NORTHWEST OF CLINTON...MOVING NORTH AT 10 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...FAYETTEVILLE. GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SMALL HAIL IS POSSIBLE WITH THESE THUNDERSTORMS. RAINFALL CAN BE UP TO 2 INCHES PER HOUR AND CREATE SHORT-TERM FLOODING OF URBAN AREAS. DO NOT DRIVE THROUGH FLOODED ROADWAYS JWC
NCZ042-077-088-132115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 422 PM EDT SUN JUL 13 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS JOHNSTON...HARNETT AND CUMBERLAND COUNTIES THROUGH 515 PM EDT... AT 422 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER WADE...OR ABOUT 12 MILES NORTHEAST OF FAYETTEVILLE...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...ERWIN...DUNN... BENSON...FOUR OAKS. GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. RAINFALL AMOUNTS BETWEEN 1 AND 2 INCHES WILL OCCUR IN LESS THAN AN HOUR. THIS WILL CAUSE FLOODING OF STREETS AND POOR DRAINAGE AREAS. WSS
The Raleigh/Durham radar (KRAX), 86 km away, was scanning. The volume nearest the first event began at 20:31 UTC.
5 flash flood, 3 thunderstorm wind, 1 hail. Local standard time, as filed.
Flooding caused evacuations in Hope Mills, and two homes were flooded.
Trees were blown down.
Homes were flooded in Clinton.
Horsepen Creek was out of its banks. Battleground Blvd and New Gordon Road were closed.
Trees and powerlines were blown down.
Extensive flooding caused evacuations. 30 homes and 6 businesses sustained flood damage, and the wastewater treatment plant was damaged. About a dozen cars were underwater. Highways 70 and 119 were closed along with many other roads.
Several trees were blown down.
Roads were closed near the Alamance county line due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5376472, 5376741, 5375417, 5375418, 5375419, 5375421, 5375420, 5375422, 5375423.